Alert archive / Pennsylvania / Flash Flood Warnings in 2025
Flash Flood Warning 25, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 17, 2025, 2:39 PM EDT for Cambria County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2025, 2:39 PM EDT (18:39 UTC)
- Expired
- Jun 17, 2025, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Cambria County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 12:49 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 17, 12:49 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service State College PA 1249 PM EDT Tue Jun 17 2025 .SYNOPSIS... * Scattered to numerous instances of flash flooding possible this afternoon into early tonight across southwestern and south central PA * Strong to potentially severe thunderstorms possible Thursday afternoon * First significant heat wave to the season expected Sunday into early week with Major Heat Risk forecast (level 3 of 4) && .NEAR TERM /THROUGH TONIGHT/... Spotty light rain showers are moving from west to east early this morning across central PA. A solid overcast, sub-1500ft stratus deck entrenched along and east of the Allegheny Front combined with ridge shrouding fog/mist and drizzle pockets will make for a rather dreary and damp start to the day with temps in the 60-65F range. An SPS may be issued to highlight low visibility in higher terrain based current airport and RWIS observational data. The main focus today is on the potential for numerous flash floods with significant events possible. An extremely moist near-record PW environment for mid June will support a moderate risk excessive rainfall outlook (level 3 out of 4 ERO) which [since 2009] has only occurred 5-6 days a year or less than 2% of days annually. Very moist southwesterly return flow from the Gulf - pinched between Bermuda-type ridge off the southeast coast and digging trough tracking east from the mid Mississippi Valley - will interact with multiple mid level shortwave impulses and a wavering sfc front to produce enhanced isentropic ascent supportive of heavy convective rainfall this afternoon into early tonight. The high-res CAMs are in good agreement in targeting parts of southwest/southcentral PA with increasing coverage of heavy t-storm downpours during peak afternoon/evening heating. Although storm motions are expected to be somewhat progressive to the northeast based on 20-30kt mean wind, the magnitude of deep layer moisture available to tap will be close to/if not at record levels for mid June with PWs approaching 2 inches. The near-record PW and deep warm cloud depths of 13000-14000 ft will support hourly rainfall that has a chance (20-40%) of exceeding 2"/hr, with sub-hourly rain rates of 3-4"/hr possible. Despite a lack of organization, repeating rounds of thunderstorms with these intense rain rates could produce stripes of rainfall exceeding 3" (50-60%) and locally 5" (20-30%) with the greatest potential for the higher accumulations suggested by both HREF and REFS guidance occurring over CPA. With FFG extremely compromised and reduced to 0.75" or less/1hr in some areas, WPC has upgraded to a MDT risk for excessive rainfall. Given the strong +RA signal and background antecedent conditions, a flood watch was an easy decision to highlight and message what could be a potential higher-end flooding day in CPA. In terms of hydrology, smaller streams and creeks are the most vulnerable and most likely to experience flooding. No flooding is forecast on the larger rivers at this time, but some could be affected. After somewhat of a lull in rain coverage/intensity after 03Z or 11pm, high-res ensemble guidance favors an uptick on shower activity through early Wednesday morning across the western Alleghenies which appears tied to a trailing shortwave impulse. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... Another midlevel shortwave trough is fcst to move through the central Appalachians by 00Z Thu along the northwest periphery of the upper level ridge off the Carolina coast. Rather strong heating of a moist environment will result in moderate to strong buoyancy Wednesday afternoon particularly across southeast PA. Scattered diurnal storm development will be possible with guidance generally depicting a belt of 35-45 kt midlevel flow across the region. This modest flow enhancement could result in some storm organization, with large PW and steepened low-level lapse rates resulting in a threat for at least isolated damaging wind. The D2 MRGL risk SWO clips the eastern portion of the lower Susquehanna Valley. By Thursday, a seasonably deep 500mb trough will move across the Great Lakes into the Northeast CONUS. With rich moisture already in place, it won't take much heating to drive thunderstorm development Thursday afternoon ahead of and along an approaching cold front. Timing of the cold front still varies somewhat which adds an element of uncertainty to the severe storm potential. That being said, SPC transitioned the D4 15% severe prob to a D3 SLGT risk SWO which essentially covers the southeastern 1/2 of CWA. Higher confidence outcome is the front clears the area Thursday night which will bring drier/less humid conditions to close out the week an officially kick of astronomical summer (see climate section). && .LONG TERM /SATURDAY THROUGH MONDAY/... As upper ridging builds in, a capping inversion will limit any shower/thunderstorm chances to sub 20 pct for Sat-Mon. By Sunday, highs in the low to mid 90s are becoming more likely as a very strong ridge of high pressure with 500mb heights approaching 600dm builds overhead. NAEFS guidance depicts a ~72 hour period of anomalous 500mb heights, 700mb temperatures, and 850/925mb specific humidity values (>99th percentile for this time of year). If such a forecast materializes, we could be looking at a several day stretch of extreme heat and humidity across the region. Monday looks to be the hottest day of the stretch, with highs currently forecast in the 90s for most of the area. Dewpoints in the mid 70s would push heat index values over 100F for most locations east of I-99 and south of I-80, with values approaching 105+ in the Lower Susquehanna Valley. Although this forecast is still several days out and uncertainty remains, the fact that we have been in a stretch of relatively cool conditions means the quick switch into significant heat and humidity could exacerbate the risk for heat-related impacts. In addition to warm afternoon temperatures and heat index values, overnight lows will provide little to no relief from the heat. With the expected stretch of hot and humid conditions, those with heightened susceptibility to heat, such as young children, older adults, people with chronic medical conditions, and pregnant women, should prepare to limit time outdoors, wear light clothing, and drink plenty of water later this weekend and early next week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... 12Z TAFS sent. Not much to add, conditions at 7 AM about the same as the last few days. Showers limited on coverage the last few hours. Earlier discussion below. 06Z TAFS sent. Main issue today into early Wednesday will be low CIGS. Visibilities will low at times, mainly at night and in and near showers and storms. Chance for thunder will be a bit limited, unless low clouds can break, and the airmass heated by the strong mid June sun this aft. No real change in the coming days. Outlook... Wed...VFR/MVFR with showers and thunderstorms possible, as warm front pulls north of area. Thu...Predominantly VFR, although strong PM t-storms are possible with a cold frontal passage. Fri-Sat...Predominantly VFR, with a slight chance of a rain shower north. && .CLIMATE... Astronomical Summer (solstice) officially arrives on Friday, June 20, at 10:42 p.m. && .CTP WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM EDT this evening for PAZ010>012- 017>019-024>027-033>036-045. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Steinbugl/Colbert AVIATION...Martin CLIMATE...Steinbugl
Hazardous weather outlook, Jun 17, 2:22 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service State College PA 222 PM EDT Tue Jun 17 2025 PAZ004>006-037-041-181830- Warren-McKean-Potter-Tioga-Northern Lycoming- 222 PM EDT Tue Jun 17 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered flash floods are possible this afternoon into early tonight. Most flooding will be localized with the most vulnerable locations being urban areas, roads, and small streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong thunderstorms with gusty winds are possible Thursday afternoon. The first heat wave of the season is expected Sunday into early next week. The risk of heat-related illnesses is likely elevated given limited acclimation. Heat impacts are likely in some health systems, heat sensitive industries, and infrastructure. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ010>012-017-018-024-033-181830- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-Cambria- Somerset- 222 PM EDT Tue Jun 17 2025 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong thunderstorms with gusty winds are possible Thursday afternoon. The first heat wave of the season is expected Sunday into early next week. The risk of heat-related illnesses is likely elevated given limited acclimation. Heat impacts are likely in some health systems, heat sensitive industries, and infrastructure. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ042-046-051>053-057>059-064>066-181830- Sullivan-Southern Lycoming-Montour-Northumberland-Columbia-Dauphin- Schuylkill-Lebanon-Adams-York-Lancaster- 222 PM EDT Tue Jun 17 2025 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered flash floods are possible this afternoon into early tonight. Most flooding will be localized with the most vulnerable locations being urban areas, roads, and small streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to potentially severe thunderstorms with damaging winds are possible Thursday afternoon and evening. The first heat wave of the season is expected Sunday into early next week. The risk of heat-related illnesses is likely elevated given limited acclimation. Heat impacts are likely in some health systems, heat sensitive industries, and infrastructure. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ019-025>028-034>036-045-049-050-056-063-181830- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Southern Clinton-Union-Snyder-Perry-Cumberland- 222 PM EDT Tue Jun 17 2025 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to potentially severe thunderstorms with damaging winds are possible Thursday afternoon and evening. The first heat wave of the season is expected Sunday into early next week. The risk of heat-related illnesses is likely elevated given limited acclimation. Heat impacts are likely in some health systems, heat sensitive industries, and infrastructure. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:14 AM EDT | Flood Watch | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 12 more | 19 hr |
| Jun 17, 2:13 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 22 min |
| Jun 17, 3:57 PM EDT | Flash Flood Warning | CTP | Blair, Cambria, Somerset | 3 hr |
| Jun 17, 4:48 PM EDT | Flash Flood Warning | CTP | Bedford, Blair | 3 hr |
| Jun 17, 6:09 PM EDT | Tornado Warning | CTP | Bedford, Fulton | 36 min |
| Jun 17, 6:19 PM EDT | Flash Flood Warning | CTP | Bedford | 3 hr |
| Jun 17, 6:36 PM EDT | Tornado Warning | CTP | Fulton | 24 min |
| Jun 17, 6:47 PM EDT | Flash Flood Warning | CTP | Fulton | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.